Cholesterol Pills and Grapefruit Don’t Mix
28 December, 2007
ISLAMABAD: Taking certain cholesterol-lowering drugs at the same time as grapefruit juice can increase the risk of potentially life-threatening muscle toxicity, British regulators warned on Tuesday.
The Medicines and Healthcare Products Regulatory Agency said the risk was greatest with Merck & Co Inc’s Zocor, or simvastatin, which recently went on sale without prescription in Britain, and Pfizer Inc’s Lipitor.
The problem occurs because grapefruit contains a chemical that inactivates a liver enzyme involved in drug metabolism. As a result, regular consumption of grapefruit juice can lead to excessively high levels of medicine in the blood.
The risk of serious muscle problems also increases when these cholesterol pills, or statins, are taken along with some other drugs, including HIV protease inhibitors, the agency said in an update to doctors.
The grapefruit hazard is not significant for other statins, such as Novartis AG’s Lescol, Bristol-Myers Squibb Co’s Pravachol and AstraZeneca Plc’s Crestor.
But muscle toxicity is still a recognized adverse reaction with high doses of all statins, leading in rare cases to rhabdomyolysis -- a condition in which muscle fibers break down and are released into the circulation, damaging the kidney.
Worries about rhabdomyolysis have been a particular issue for Crestor, the most potent of the anti-cholesterol drugs, with U.S. consumer group Public Citizen calling for its withdrawal following a handful of cases.
To date, Britain’s Committee on Safety of Medicines has received 10 reports of suspected rhabdomyolysis with Crestor, the agency said.
AstraZeneca recently advised that all patients should start on the initial dose of 10 mg of Crestor once daily and move up to a higher dose only after a 4-week trial of 10 mg.
Despite this cautious approach, the Anglo-Swedish group says all the evidence suggests that Crestor’s safety profile is in line with that of other marketed statins.